Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 608, NWS Norman, OK

August 10, 2004Garfield County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2004, 8:52 PM CDT for Garfield County, Grant County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 8:52 PM CDT (01:52 UTC)
Expired
Aug 10, 2004, 9:30 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garfield County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110152
SVROKC
OKC047-053-110230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HUNTER...MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE HUNTER AND POND CREEK

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3668 9747 3669 9799 3648 9778 3645 9746

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:58 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 10, 2:58 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT TUE AUG 10 2004

.DISCUSSION...
AFTERNOON THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY OVER SOUTHWEST
OKLAHOMA WHERE THERE HAS BEEN SOME WEAK BUT PERSISTENT CONVERGENCE.
SCATTERED SHOWERS WILL LIKELY CONTINUE IN THE AREA THROUGH MID
EVENING... BUT MAIN SHOW IS EXPECTED TO BE OVERNIGHT. EXPECT A
THUNDERSTORM COMPLEX TO MOVE IN FROM THE NORTHWEST TONIGHT. WITH
BETTER SUPPORT WITH AN UPPER LEVEL SHORTWAVE AND SURFACE BOUNDARY IN
THE VICINITY... WE SHOULD SEE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS AT LEAST THE NORTHWESTERN HALF OF THE AREA OVERNIGHT
SPREADING SOUTHEAST WEDNESDAY MORNING. THERE WILL BE AREAS OF
LOCALLY HEAVY RAIN WHICH WILL BE INCLUDED IN THE WORDING OF THE
PACKAGE... BUT WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME SINCE
MOST AREAS HAVE NOT SEEN SIGNIFICANT RAIN FOR A WHILE AND FLASH
FLOOD GUIDANCE NUMBERS ARE RELATIVELY HIGH. COOLER AIR WILL ALSO
FILTER INTO THE AREA BEHIND THIS SURFACE FRONT AS HAS BEEN
ADVERTISED FOR THE PAST FEW DAYS.

NO SIGNIFICANT CHANGES IN THE EXTENDED EXCEPT TO ADJUST TEMPERATURES
DOWNWARD SLIGHTLY ON SATURDAY/SUNDAY GIVEN THE PROGGED 850 MB
TEMPERATURES THAT DO NOT LOOK LIKE THEY CAN SUPPORT THE MEX GUIDANCE
MAX TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  80  60  84 /  80  70  10  10
HOBART OK         66  80  59  85 /  80  70  10  20
WICHITA FALLS TX  70  82  61  86 /  50  60  10  10
GAGE OK           61  77  53  84 /  80  40  20  20
PONCA CITY OK     63  79  57  83 /  80  50  10  10
DURANT OK         72  83  63  85 /  40  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Aug 10, 12:00 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 10 2004

OKZ004>048-050>052-TXZ083>090-111200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS ACROSS THE WESTERN
HALF OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST OF STATE HIGHWAY 34 AND NORTH OF
STATE HIGHWAY 33. THE SLIGHT RISK AREA IS WEST OF I-35 IN OKLAHOMA.

TIMING...
ISOLATED SEVERE STORMS MAY DEVELOP THIS AFTERNOON OR EVENING...BUT
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 11 PM THIS
EVENING THROUGH 7 AM WEDNESDAY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING AND PARTICULARLY OVERNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON NEAR A COLD FRONT
THAT IS EXPECTED TO LIE FROM THE CENTRAL TEXAS PANHANDLE TO
SOUTHEAST OKLAHOMA BY EARLY EVENING. WEAK OUTFLOW BOUNDARIES FROM
TUESDAY MORNING STORMS IN SOUTHEAST KANSAS MAY PERSIST ACROSS
CENTRAL AND SOUTHEAST OKLAHOMA PROVIDING AN ADDITIONAL FOCUS FOR
AFTERNOON STORM DEVELOPMENT.

MORE WIDESPREAD COVERAGE OF STRONG AND SEVERE THUNDERSTORMS IS
EXPECTED FROM LATE EVENING THROUGH THE NIGHT AS ANOTHER LARGE
THUNDERSTORM COMPLEX IS LIKELY TO DEVELOP THIS EVENING OVER THE
COLORADO HIGH PLAINS AND MOVE SOUTHEAST. THIS SHOULD REACH NORTHWEST
OKLAHOMA BETWEEN 11 PM AND 1 AM AND MOVE INTO CENTRAL AND SOUTHWEST
OKLAHOMA A FEW HOURS BEFORE SUNRISE WEDNESDAY.

BECAUSE OF EXPECTED MODERATE INSTABILITY AND STRONG NORTHWEST WINDS
ALOFT OVER THE AREA...THE POTENTIAL WILL EXIST FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS.

VERTICAL WIND SHEAR WILL INCREASE AND LIKELY MAINTAIN SEVERE STORMS
WITHIN THE STORM COMPLEX FOR MUCH OF THE NIGHT. THE PRIMARY SEVERE
WEATHER WILL BE DAMAGING WINDS FROM 60 TO 80 MPH AND VERY LARGE
HAIL. THE TORNADO THREAT IS EXPECTED TO BE LOW. THIS COMPLEX OF
STORMS IS ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL...2 TO 3
INCHES IN MANY PLACES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY LINGER INTO AT LEAST THE FIRST HALF OF THE
DAY ON WEDNESDAY ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
AND EASTERN OKLAHOMA. THUNDERSTORM CHANCES WILL RETURN LATE THURSDAY
OR THURSDAY NIGHT...AND CONTINUE INTO THE FIRST PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM WEDNESDAY.

In the hours before

Local storm report, Aug 10, 5:51 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CASHION                 35.80N 97.68W
08/10/2004  0.88 INCH        KINGFISHER         OK   PUBLIC

&&

KT/LS
Local storm report, Aug 10, 6:07 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             YUKON                   35.51N 97.75W
08/10/2004  0.88 INCH        CANADIAN           OK   PUBLIC

            EAST SIDE OF YUKON

&&

KT/LS
Special weather statement, Aug 10, 6:08 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT TUE AUG 10 2004

OKZ024-025-102325-
CANADIAN OK-OKLAHOMA OK-
608 PM CDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

A STRONG THUNDERSTORMS WAS LOCATED OVER YUKON AT 608 PM... MOVING
EAST AT 20 MPH. ANOTHER STRONG THUNDERSTORMS WAS LOCATED 7 MILES
NORTH OF PIEDMONT MOVING SLOWLY SOUTHEAST.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CANADIAN AND OKLAHOMA COUNTIES...INCLUDING THE CITY OF
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Aug 10, 6:19 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 WSW CASHION           35.79N 97.71W
08/10/2004  1.75 INCH        KINGFISHER         OK   BROADCAST MEDIA

&&

KT/LS
Local storm report, Aug 10, 6:27 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 N LANGSTON            35.97N 97.26W
08/10/2004  60 MPH           LOGAN              OK   PUBLIC

            WIND SPEED ESTIMATED.

&&

KT/LS
Special weather statement, Aug 10, 8:39 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT TUE AUG 10 2004

OKZ007-012-110200-
GARFIELD OK-GRANT OK-
839 PM CDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

AT 839 PM...STRONG THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN GRANT
COUNTY...BETWEEN NASH AND SALT FORK...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
Aug 10, 10:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
Aug 10, 10:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble46 min
Aug 10, 11:16 PM CDTSevere Thunderstorm WarningOUNPayne44 min
Aug 10, 11:37 PM CDTSevere Thunderstorm WarningOUNLogan38 min
Aug 10, 11:51 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Aug 11, 12:13 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma47 min
Aug 11, 12:35 AM CDTSevere Thunderstorm WarningOUNCleveland40 min
Aug 11, 12:58 AM CDTSevere Thunderstorm WarningOUNOklahoma, Pottawatomie47 min
Aug 11, 5:21 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens54 min
Aug 11, 5:35 AM CDTFlash Flood WarningOUNLogan, Oklahoma115 min
Aug 11, 6:12 AM CDTSevere Thunderstorm WarningOUNCotton, Grady, Jefferson, Stephens63 min
Aug 11, 6:16 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie44 min
Aug 11, 7:20 AM CDTFlash Flood WarningOUNPottawatomie, Seminole115 min
Aug 11, 8:17 AM CDTFlash Flood WarningOUNLogan, Oklahoma103 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.